Kentucky, 2022

Hail and Damaging Winds in Kentucky, August 1 to 2, 2022

August 1 to 2, 2022 · NWS PAH · 12 events in 7 counties and zones

Persistent clusters of strong to severe thunderstorms moved southeast across portions of western Kentucky. The storms first moved across the Ohio River into the Henderson and Owensboro areas early in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$109,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Persistent clusters of strong to severe thunderstorms moved southeast across portions of western Kentucky. The storms first moved across the Ohio River into the Henderson and Owensboro areas early in the evening. The last of the severe storms exited the Pennyrile region of west Kentucky during the overnight hours. The storms initially formed over Illinois and Indiana along the residual outflow boundary left by an early morning thunderstorm complex. The atmosphere was very unstable during the late afternoon and early evening, when peak mixed-layer capes approached 4000 J/kg. Once the storms formed an organized cold pool, new thunderstorms developed on the western flank of the storm complex as an unstable southwest wind flow was lifted over the cold pool.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 1, 6:17 PM CST, 7 minutes earlier.

Area forecast discussion, Aug 1, 6:17 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
717 PM CDT Mon Aug 1 2022

.UPDATE...
Issued at 717 PM CDT Mon Aug 1 2022

Updated aviation section for 00z TAF package issuance.

&&

.SHORT TERM...(Tonight through Wednesday night)
Issued at 250 PM CDT Mon Aug 1 2022

The atrocious humidity is back, with dew points 75 to 80 and heat
index values up to 105, or so from SEMO into southern IL and far
west KY. Values are not quite as high from southwest IN into the
KY Pennyrile. There is an area of enhanced CU from KIND west to
south of KSPI to KIRK. The suite of HREF HiRes guidance varies
somewhat. Some of the models develop convection and move it south,
to southwest across our area late today into tonight, becoming
cold pool and outflow dominant with time. The NAM and HRRR are not
as bullish on such a scenario, keeping the focus more on the
Evansville Tri-State region. We will carry slight chances a bit
farther west to account for some of the HiRes guidance. Such a
scenario is not uncommon in this setup. It is very unstable with
favorable mid level lapse rates, and decent effective bulk shear
over the northeast 1/2 of the region.

Convective chances will appear again Tuesday. Then we should see a
break Wednesday, with convective chances back in the forecast
Wednesday night as the unsettled pattern remains in place. We will
continue with our Heat Advisory as is, and a Special Weather
Statement elsewhere.

.LONG TERM...(Thursday through Monday)
Issued at 250 PM CDT Mon Aug 1 2022

Very humid conditions will persist into early next week. South to
southwest winds will continue to pump tropical humidity into our
region. The moisture-laden atmosphere will be prone to generating
locally heavy downpours in any convection. The highest chances for
storms will be on Thursday into Friday, when a weak surface boundary
may push as far south as the lower Ohio Valley and southeast
Missouri.

On Thursday and Friday, the 500 mb pattern will consist of a Bermuda
high and a Plains high. Between these two systems, a weak trough
will exist over the Ohio Valley area. This will help support
scattered thunderstorms near the weak surface front.

Over the weekend, the models still indicate the 500 mb high over the
Plains will strengthen and expand east across the mid and upper
Mississippi Valley. This upper-level high should reduce convective
coverage to just isolated across most of the area. Heat and humidity
will build back up, with heat indices topping 100 in the forecast
both days.

There is quite a bit of model variability for Monday. The general
model trend seems to be for the 500 mb high to retreat westward back
to the Plains. This would allow a little more northwest flow over
our region, along with a bit of an increase in convection and a bit
lower heat.

&&

.AVIATION...
Issued at 717 PM CDT Mon Aug 1 2022

Strong to severe tstms with gusts of 45-60kts possible through
03z at KEVV/KOWB. MVFR to LIFR conditions expected with storms.
Isolated activity expected after 03z with predominant VFR
conditions. At KCGI/KPAH/MVN, VFR conditions expected through the
TAF period. At all sites, winds will be from the south to
southwest at 5 to 10 mph.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 8 PM CDT Wednesday for ILZ075-080-081-084-
     085-088-092.

MO...Heat Advisory until 8 PM CDT Wednesday for MOZ076-086-087-100-
     107>111.

IN...None.
KY...None.
&&

AVIATION...RST
Hazardous weather outlook, Aug 1, 1:55 PM CST, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
255 PM CDT Mon Aug 1 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
255 PM CDT Mon Aug 1 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Heat Advisory will continue for portions of southeast Missouri and
southern Illinois, with a Special Weather Statement for elevated
heat concerns over the rest of the region.

There is a chance of thunderstorms late today through tonight. Some
of the storms may become strong or briefly severe, especially across
the Evansville Tri State region. Hail and strong winds are most
likely.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The Heat Advisory will continue Tuesday through Wednesday for
southeast Missouri and southern Illinois.

There is a chance for thunderstorms Tuesday. Strong storms cannot be
ruled out, with strong winds most likely.

Potentially hazardous heat is expected this weekend. Afternoon heat
indices will peak from 100 to 105 degrees.

There is a good chance of thunderstorms Wednesday night through
Friday. The main hazards will be lightning and brief heavy
downpours. Thunderstorm chances Saturday and Sunday are forecast to
become very small.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon through tonight.

In the hours before

Local storm report, Aug 1, 6:02 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
702 PM CDT MON AUG 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     2 S DARMSTADT           38.06N 87.58W
08/01/2022  M62 MPH          VANDERBURGH        IN   NEWSPAPER

&&

ATL
Local storm report, Aug 1, 6:04 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
704 PM CDT MON AUG 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     TSTM WND DMG     4 NW EVANSVILLE         38.03N 87.59W
08/01/2022                   VANDERBURGH        IN   PUBLIC

            MPING REPORT: 1-INCH TREE LIMBS BROKEN;
            SHINGLES BLOWN OFF.

&&

ATL
Local storm report, Aug 1, 6:06 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
706 PM CDT MON AUG 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TSTM WND GST     2 NW MELODY HILL        38.04N 87.53W
08/01/2022  M61 MPH          VANDERBURGH        IN   ASOS

            EVANSVILLE AIRPORT ASOS.

&&

ATL
Local storm report, Aug 1, 6:13 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
713 PM CDT MON AUG 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TSTM WND GST     2 NNW MELODY HILL       38.04N 87.53W
08/01/2022  M68 MPH          VANDERBURGH        IN   ASOS

            KEVV ASOS.

&&

ATL
Local storm report, Aug 1, 6:20 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
720 PM CDT MON AUG 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     TSTM WND DMG     1 E EVANSVILLE          37.99N 87.52W
08/01/2022                   VANDERBURGH        IN   PUBLIC

            TREE DOWN ACROSS ROAD ON N BOEKE RD.

&&

ATL
Local storm report, Aug 1, 6:23 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
723 PM CDT MON AUG 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     1 SSE EVANSVILLE        37.97N 87.54W
08/01/2022  E65 MPH          VANDERBURGH        IN   TRAINED SPOTTER

            NUMEROUS TREE LIMBS DOWN.

&&

The radar

The Evansville,IN radar (KVWX), 49 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Henderson

When
August 1, 6:24 PM CST
Where
Henderson County, Baskett to Reed
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
37.870, -87.470

Trees were blown down in the vicinity of U.S. Highway 60 near Baskett, Spottsville, and Reed.

Thunderstorm Wind, Henderson

When
August 1, 6:30 PM CST
Where
Henderson County, Hebbardsville
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.770, -87.370

Two trees were uprooted.

Thunderstorm Wind, Daviess

When
August 1, 6:50 PM CST to 6:51 PM CST
Where
Daviess County, St Joseph to 5 mi WNW of Moseleyville
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
37.700, -87.330

A tree limb fell on an occupied camper at the Diamond Lake campground near West Louisville. There were no injuries, but people were trapped in the camper. The camper was not a total loss. Elsewhere in the county, there were several tree limbs on power lines. Most of the trees and power lines were around the St. Joseph and West Louisville area of the county.

Hail, Daviess

When
August 1, 6:51 PM CST
Where
Daviess County, 6 mi WNW of Moseleyville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.703, -87.301

Thunderstorm Wind, Henderson

When
August 1, 7:11 PM CST to 7:12 PM CST
Where
Henderson County, 5 mi NNE of Henderson to 4 mi NE of Henderson
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.897, -87.545

At least a couple of large trees were uprooted in the Ohio River bottoms area northeast of Henderson.

Thunderstorm Wind, McLean

When
August 1, 7:27 PM CST
Where
McLean County, 1.4 mi S of Livia
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
37.550, -87.100

A wind gust to 64 mph was measured at a personal weather station off U.S. Highway 431, within a mile or two of the Daviess County line.

Hail, McLean

When
August 1, 7:30 PM CST
Where
McLean County, 1 mi NE of Livermore
Measured
1.25 in hail
Reported by
Public
Coordinates
37.490, -87.117

Thunderstorm Wind, Hopkins

When
August 1, 9:16 PM CST
Where
Hopkins County, Madisonville
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
37.330, -87.500

Multiple tree limbs and several trees were down.

Hail, Union

When
August 1, 9:45 PM CST
Where
Union County, Uniontown
Measured
1 in hail
Reported by
Public
Coordinates
37.770, -87.930

Hail, Hopkins

When
August 1, 11:14 PM CST
Where
Hopkins County, Dawson Spgs
Measured
1.5 in hail
Reported by
Public
Coordinates
37.170, -87.700

Thunderstorm Wind, Christian

When
August 2, 12:15 AM CST
Where
Christian County, Crofton
Measured
65 kt (75 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
37.050, -87.480

Numerous trees were blown down, approximately two to three dozen. Some of the trees were up to four feet in diameter. A tree went through the windshield of a CSX freight train locomotive, injuring two crew members. All of the damage was near U.S. Highway 41 from Highway 407 to Highway 800.

Thunderstorm Wind, Trigg

When
August 2, 12:45 AM CST
Where
Trigg County, 7 mi E of Cadiz
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.870, -87.693

Trees were down east of Cadiz near the Christian County line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040776, 1040777, 1040780, 1040771, 1040778, 1040775, 1040772, 1040781, 1040773, 1040774, 1040783, 1040782.